Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 42, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 3, 2024, 3:36 PM CDT for Grant County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2024, 3:36 PM CDT (20:36 UTC)
- Expired
- Jun 3, 2024, 4:00 PM CDT
- In force
- 24 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Grant County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:53 PM CDT, 43 minutes earlier. Its key messages:
- Showers and storms continue through the evening across portions of northeast Iowa and southwestern Wisconsin. Small hail and locally heavy rainfall are the primary threats with these storms.
- Additional showers and storms will progress through the region Tuesday evening bringing rainfall amounts of 0.5 to 1" with locally higher amounts possible. An isolated severe storm or two are possible across portions of southeast Minnesota and northeast Iowa.
- Below normal temperatures with shower chances are expected into the latter half of the week with highs holding in the 70s for much of the region. Gusty winds to 30-40 mph are possible during the afternoon Wednesday and Thursday.
Area forecast discussion, Jun 3, 2:53 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 253 PM CDT Mon Jun 3 2024 .KEY MESSAGES... - Showers and storms continue through the evening across portions of northeast Iowa and southwestern Wisconsin. Small hail and locally heavy rainfall are the primary threats with these storms. - Additional showers and storms will progress through the region Tuesday evening bringing rainfall amounts of 0.5 to 1" with locally higher amounts possible. An isolated severe storm or two are possible across portions of southeast Minnesota and northeast Iowa. - Below normal temperatures with shower chances are expected into the latter half of the week with highs holding in the 70s for much of the region. Gusty winds to 30-40 mph are possible during the afternoon Wednesday and Thursday. && .DISCUSSION... Issued at 253 PM CDT Mon Jun 3 2024 * REST OF THIS AFTERNOON/EVENING: Showers and Storms across Northeast Iowa, Southwest Wisconsin Currently, showers and storms have developed across portions of northeast Iowa along a residual boundary resulting from clearing skies further west allowing for differential heating to take place. MLCAPE values in this region are around 1500-2000 J/kg certainly plenty of fuel to keep storms going into southwestern Wisconsin. However, with shear profiles being fairly unfavorable (20-30 kts of bulk shear), resulting in fairly messy convective development with storms struggling to maintain any organized updraft. As a result, primary threats with storms moving through will be locally heavy rain and hail (up to quarter sized) with initial updraft development. Storms will progress eastbound and should push east of the local area by 7-8pm at the latest. With prior rainfall across portions of northeast Iowa and southwest Wisconsin, may have to watch for some localized flooding concerns with already saturated soils. * TUESDAY/TUESDAY NIGHT: Showers and Storms, Additional Robust Rainfall Amounts With Some Severe Potential Tuesday will feature an amplified upper-level trough progressing through the region with an accompanying surface cold front. Earlier in the day, moisture advection will work its way into the region with southerly surface flow allowing dewpoints to reach well into the 60s for the afternoon with precipitable waters reaching to around 1.5" to 1.75" shown in the 03.00z HREF by late afternoon. With the increased moisture expecting fairly respectable instability with values of MLCAPE of around 1500 J/kg into the evening in the 03.15z. While the morning and much of the afternoon should remain mostly dry, cannot rule out a shower or two ahead of a subtle warm front that will push its way north into the region ahead of the aforementioned cold front. Getting into the evening hours, the recent CAMS push convection into our region from west to east along the incoming cold front. Currently, the 03.09z RAP really diminishes instability as the cold front pushes eastbound with only around 750-1000 J/kg of MLCAPE for the linear convection to work with as it pushes east of the Mississippi River. This combined with fairly marginal shear to work with as much of it is behind the boundary. This is reflected fairly well in the 03.00z joint CAPE/shear probs in the HREF which has very low probabilities (5-15% chance) for both 500 J/kg and 30 kts of bulk shear or greater. As a result, expecting minimal severe potential with low-mid level in model soundings only reaching to around 35-40 kts. So would be the kind of setup where a few gusts approach 50-55 mph or a quarter sized hail stone are possible and would be isolated in nature. This would be more likely to occur at onset of convection moving into the local area across portions southeast Minnesota and northeast Iowa where SPC has a slight risk (Threat level 2 of 5). Otherwise, with the aforementioned ample moisture and warm cloud depths of around 3500m shown in the 03.12z NAM/GFS. Expecting there could be some fairly efficient rainfall with the line of showers and storms that pushes through. Currently, 03.12z GEFS/EC ensemble show very good agreement (70-90% chance) on rainfall amounts of 0.5" or greater, with amounts of 1" or greater certainly possible (20-40% chance). The 03.12z HREF is in fairly similar agreement with roughly similar probabilities for 1" or greater. Consequently, river locations may want to be alert to potential rises in light of some of the prior rainfall that has fallen this week. * WEDNESDAY INTO THE WEEKEND: Mild Temperatures and Breezy Late Week With Shower Chances As we get through Tuesday, a broad scale upper-level trough will entrench itself over the eastern half of the CONUS with a broad ridge situated over the west subjecting our region to northwest cyclonic flow on the western periphery of the trough. As a result, expecting temperatures to trend below normal through the end of the week which essentially means highs persisting in the upper 60s to upper 70s this time of year. Current deterministic soundings show weak instability in the low levels each afternoon suggesting some cyclonic cumulus and spotty showers, particularly the further northeast you get. Additionally, with increasing low/mid-level wind fields increasing on the western flank of the synoptic trough and diurnal mixing to aid momentum transfer to the surface, would expect to see some increase in wind gusts late week. This would primarily be during the afternoon with the 03.06z EC ensemble showing respectable probabilities (40-70% chance) for wind gusts approaching 40 mph, particularly in more open areas across southeast Minnesota and northeast Iowa. Some subtle ridging Friday into Saturday may help moderate temperatures closer to normal ahead of a potential secondary trough ejection where guidance still tends to deviate in its position and timing. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1145 AM CDT Mon Jun 3 2024 CIGS: low saturation has led to some MVFR cigs creeping across/near the TAF sites for late morning/early this afternoon. RAP/HRRR soundings suggest this will mix out/lift moving into the afternoon. The propensity of short term guidance then suggest mostly BKN/SCT mid-high level (VFR) clouds into 12z Tue, with increasing chances for MVFR for Tue morning. Will steer the forecast this way. WX/vsby: further shra/ts expected this afternoon, but CAMS and main forcing mechanisms shift the bulk of the threat east/southeast of the TAF sites. Will keep dry for now - update if radar/meso model trends suggest different. WINDS: generally southerly through the period and around 10 kts or less into Tue morning. A few gusts this afternoon. Uptick in winds moving into late morning/afternoon of Tue withe more gusts into the lower 20 kts. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Naylor AVIATION...Rieck
Hazardous weather outlook, Jun 3, 12:06 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1206 PM CDT Mon Jun 3 2024 IAZ011-030-WIZ041>044-053>055-061-041000- Allamakee-Clayton-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 1206 PM CDT Mon Jun 3 2024 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Additional scattered storms this afternoon into early evening. A few could be strong, potentially severe with a hail threat. Most storms will produce heavy rain which could result in localized, urban and street flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are periodic thunderstorm chances through Sunday. A few stronger storms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Rainfall and any severe storm reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034- 041000- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge- Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson- 1206 PM CDT Mon Jun 3 2024 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and western into north-central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are periodic thunderstorm chances through Sunday. A few stronger storms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Local storm report, Jun 3, 3:21 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
321 PM CDT Mon Jun 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Rain 1 WSW West Salem 43.90N 91.10W
06/03/2024 M1.54 Inch La Crosse WI NWS Employee
Rain between 7 AM and 1 PM.
&&
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 4:01 AM CDT | Special Weather Statement | ARX | Trempealeau | 44 min |
| Jun 3, 4:04 PM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Jun 3, 4:52 PM CDT | Flash Flood Warning | ARX | Crawford | 3 hr |
| Jun 3, 5:17 PM CDT | Special Weather Statement | ARX | Crawford | 28 min |
| Jun 3, 4:10 PM CDT | Special Weather Statement | ARX | Allamakee | 35 min |
| Jun 3, 4:47 PM CDT | Special Weather Statement | ARX | Allamakee | 28 min |
| Jun 2, 7:00 PM CDT | Special Weather Statement | ARX | Wabasha | 45 min |
| Jun 2, 7:46 PM CDT | Special Weather Statement | ARX | Olmsted, Wabasha | 44 min |
| Jun 2, 8:27 PM CDT | Special Weather Statement | ARX | Dodge | 33 min |
| Jun 2, 8:36 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 54 min |
| Jun 2, 9:27 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 27 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.